ASPARTAME AND EYE PROBLEMS
 

The following is a report just completed by H. J. Roberts, M.D. on
aspartame and the eye.  The corporate symbol for the NutraSweet Company
is blind Mr. Magoo:  This seems appropriate in light of the following:

*********************  Dr. Roberts "EYE PROBLEMS" *******************

PROFESSIONAL OPINION OF H. J. ROBERTS, M.D., F.A.C.P., F.C.C.P.,
CONCERNING THE USE OF PRODUCTS CONTAINING ASPARTAME (NUTRASWEET@) BY
PERSONS WITH EYE PROBLEMS

It is my opinion that individuals who consume products containing
aspartame, including drugs and supplements, should avoid them when no
specific cause can be found for the eye problems:

        *  Decreased vision -- including blindness in one or both eyes
        *  Blurring, "bright-flashes", tunnel vision, "black spots"
        *  Double vision
        *  Pain in one or both eyes
        *  Decreased tears
        *  Difficulty wearing contact lens
        *  Unexplained retinal detachment and bleeding

The same precaution is reasonable for persons in whom these complaints
are due to other disorders because they could be aggravated by aspartame,
even in minimal amounts.

        *  Surgery of immature cataracts should be deferred in patients
           who consume aspartame until after abstaining from it for 1-2
           months to determine if spontaneous improvement of vision occurs.
        *  Impaired vision of diabetic patients should not be assumed to be
           due to diabetic retinopathy without such a "no aspartame test"
           trial.
        *  A similar trial is warranted in persons diagnosed as having
           "macular degeneration".
        *  The diagnosis of "early multiple sclerosis" - based on
           concomitantn eye and neurologic features - should be deferred
           pending a "no aspartame test".

These corporate neutral suggestions are based on considerable observaion,
research and correspondence published in more than a score of articles and
two books.

        *  ASPARTAME (NUTRASWEET@) IS IT SAFE?  (Philadelphia, Charles Press)
        *  SWEET'NER DEAREST:  BITTERSWEET VIGNETES ABOUT ASPARTAME
           (NUTRASWEET@) (Sun Sentinel Press, P. O. Box 17799, West Palm
           Beach, Florida 33416, Telephone 1-800-814-9800:  Fax 1 407-832-
           2400)

I also have reviewed these and related problems in my two-cassett talk, IS
ASPARTAME (NUTRASWEET@) SAFE?  A MEDICAL PUBLIC HEALTH AND LEGAL OVERVIEW-
1995 (Sunshine Sentinel Press).

These represent hard - won insights in the trenches of a medical
practice.  Patients and consumers should not be misled by the "negative"
conclusions of flawed studies sponsored by vested interests.

There is no bias or malice intended against any company, distributor,
researcher or professional who may hold contrary views.

                             THE ROLE OF ASPARTAME

Each of the components of aspartame - phenylalanine (50%); aspartic acid
(40%); the methyl ester, which promptly becomes methyl alcohol or methanol
(10%) - and their multiple breakdown products after exposure to heat or
during prolonged storage is potentially toxic to the retina and optic
nerves.  These organs are highly vulnerable to metabolic disturbances and
neurotoxins because of their unique metabolic requirements.  Methanol
causes swelling of the optic nerve and degeneration of ganglion cells in
the retina.

Particular attention is directed in this regard to (1) the formaldehyde
and formate (formic acid) that result from the breakdown of methyl
alcohol, a severe metabolic poison, and (2) the D-aspartic acid stereoisomer.

                            AN OVERVIEW

In my publications and in testimony to Congress and FDA advisory group, I
have expressed the belief that the current wholesale ingestion of
aspartame products by over half the adult population constitutes a
probable "imminent public health hazard."  My concern is bolstered by (1)
evidence that these products may play a causative or aggravating  role in
many other medical disorders (including headaches, dizziness, confusion,
memory loss, impaired hearing, ringing in the ears, convulsions, and
probably brain tumors), (2) the flawed nature of most "scientific" studies
being used to prove the alleged safety of these products, and (3) reports
of serious reactions volunteered to the FDA by over 7,300 irate consumers.

In the present context, these statistics are pertinent.

        *  In my earlier report on 551 aspartame reactors  (the data base
           is now 833), decreased vision was a major problem in 140 {25.4%),
           severe pain in 51 (8.3%), and "dry eyes" or trouble wearing
           contact lens in 48 (8.3%). Sixteen patients have lost vision
           in one or both eyes.

        *  The FDA (as of August 1995) had received complaints about a
           change in vision from 384 consumers, and "eye irritation" from 30.

These complications tend to be magnified in persons with diabetes,
hypertension, unrecognized hypothyroidism (underactive thyroid), hypoglycemia
(low blood sugar reactions). reaction to MSG, treatment with aspirin and
other drugs that can irritate the optic and auditory nerves, persons who
smoke or drink alcohol, and problems associated with aging.  They become
compounded by the threat of falls and driving accidents.

I welcome reports of such reactions and results of the "no aspartame test"
for our independent registry.  A 9-page questionnaire can be obtained by
calling (407) 832-2408 or FAX (407) 832-2400.

I have also expressed concern that aspartame products might be
accelerating Alzheimer's disease.  The details appear in my
just-published book DEFENSE AGAINST ALZHEIMERS DISEASE: a rational
blueprint for prevention (Sunshine Sentinel Press; P. O. Box 17799, West
Palm Beach, Florida 1-800-814-9800  FAX 407-832-2400).

@1995 H. J. Roberts, M.D., F.A.C.P, F.C.C.P.

Betty Martini
E-mail:  Mission-Possible-USA@altavista.net